When I was in practice I thought erroneously that Parkinson’s patients did not struggle or suffer much in the first stages of PD. This was partly from the fact that most if not all my patients with PD never seemed to complain. They were the “easiest” to care for until they got in mid-stages of disease and even then when I could tell they were struggling and repeatedly asked them to call me if things went wrong or had difficulties they never seemed to. I still don’t understand why?
This behavior and stoicism only has led many experts to believe that Parkinson’s is not such a bad disease not like ALS and other neurological disorders. I have even heard experts in PD tell their patients, if they had to have a disease they would hope for PD!
Even before I had Parkinson’s I would not wish this illness on my worst enemy for I have seen the devastation it leaves in the wake of its path. Perhaps, this behavior has come from years of dealing with the shame and stigma of having a disease in which once mentioned silence falls into a room and all eyes begin to scrutinize you and wonder if you are still you?
Having had cancer several times, sometimes I find it easier to say I am not working because I had cancer rather than PD. When you have cancer, people celebrate you and throw parades for you and make ribbons and release balloons in the air in your honor. But when you have Parkinson’s, there are no ribbons, get well parties, or rooting for you victory walks only misgivings.
It is time to stand up and let our voices be heard. We are still us and we are fighting for our lives same as those with cancer or any other neurological illness!
Will you please join me and be counted in the struggle to maintain our individual identities even as our bodies morph into something we ourselves may not recognize until it is all said and done and we have fully transformed into beautiful beings capable of many great deeds.
First, in order for you to get the proper treatment you must be able to communicate to your doctor exactly what you are feeling.
The way you do this is by learning the right terminology or the doctor “lingo” if you will.
Some people say they are ‘dizzy’ to mean they have ‘vertigo,’ they are ‘unsteady’ in their feet, have a ‘swimming’ sensation in their head, are ‘off-balanced’ when they walk, confused, or they feel ‘lightheaded.’ All these words imply different things for us neurologists. Some can be life threatening while others can be more of a nuisance. Therefore, depending on the cause the treatment will be different.
Meaning of words to doctors/neurologists:
Vertigo– spinning or whirling sensation
Lightheaded – implies feeling of sinking or near fainting or passing out.
Dizziness – synonymous with unsteadiness of gait.
Off-balance– usually implies problem with equilibrium like being drunk and falling.
Confusion- means disorientation/ inability to get one’s bearings.
Swimming sensation – sometimes implies fogginess of thought or more commonly is the catch word for BPPV (Benign Paroxysmal Positional Vertigo).
If you are having Vertigo and it comes on suddenly and you are nauseated can walk or sit and throwing up could be ear related or could be in your brain but if you have weakness, numbness, in -coordination in arms, slurring of speech, double vision then is most likely a stroke. If have latter go to ER ASAP. The former call ENT ASAP or go to ER ASAP. This is not caused by PD.
Lightheadedness- this is the most common side effect after nausea with dopamine and dopamine agonists because they tend to lower blood pressure. So you feel like you are going to pass out especially when you’re standing or arise from sitting or lying down quickly. This usually occurs within the time the medicine kicks in usually within 30 minutes to 1 ½. One way to prevent this is to take medication on a full stomach- high protein. If taking Sinemet or one of its derivatives take lodosyn with it to decrease this side effect. Do not take at the same time as other medications with similar side effects or at same time as Blood pressure pills. Wait at least another. Your doctor can also prescribe medications like midrodine, florinef, salt tablets, or Northera. They may also recommend several maneuvers like wearing compression stockings, avoiding hot showers, drinking cold water during an episode and arising slowly from sitting or lying.
Off-balance- also common in Parkinson’s due to Parkinson’s itself but can be aggravated by B12 deficiency which causes loss of sensation in feet; if malnutrition exists other neuropathies can occur from other vitamin deficiencies such as thiamine or vitamin B1. Plus don’t forget that PD does not exist in a vacuum so as we age we may develop neuropathies due to diabetes. Gait can also worsen due to poor eye sight and hearing. Regular check- ups with your primary care doctor as well as with ophthalmologists should help prevent these problems but more than anything doing regular exercises and physical and occupational therapy will prevent the great majority of these problems.
Confusion or fogginess can and is also a frequent PD symptom both as a side effect of medication as well as non-motor problem. Of course it can be cause by strokes if acute!!!
Medications can be adjusted to improve this.
Always call doctor ASAP if this occurs or go to the ER.
I hope this helps to guide you when having a ‘dizzy spell’ and think of when is occurring, onset, duration, activity bringing it on, daily? Is it sporadic? Is it positional? Are there other symptoms accompanying dizziness?
Not only will your doctor be impressed at your knowledge and for been able to advocate for yourself; but will be able to make the right diagnosis and recommendations a lot quicker so that you can get to feeling much better faster!
We have all experienced a change in our voices as Parkinson’s has taken over our lives. It can be extremely frustrating for both the person with Pd as well as the caregiver to constantly be asking to reiterate what he or she said. This is because family thinks we either mumble or slur or words when we speak which only escalates the frustration when trying to have a conversation especially in noisy places.
First you must remember that your voice is produced by muscles in your throat which are also getting stiff and slow so you must take care of them.
Ways to Care for your Voice:
1) Do not strain them by shouting over loud noise when you speak. I often get severely hyphophonic (soft voice), aphonic (no voice) even dysphonic (difficulty producing sounds) if I have to force myself to speak very loud for a long time in a loud environment.
2) Rest your voice when is tired and cover your throat with a scarf, the warmth is not only soothing but heals it when has been over worked.
3) Make sure you don’t have heartburn because this can injure your vocal cords.
4) Drink plenty of fluids especially water.
5) Avoid caffeine and alcoholic beverages.
6) I recommend that everyone should be evaluated by a speech therapist and undergo the LSVT (Lee Silverman Voice Treatment) program with a certified professional to improve output and projection of voice.
Another great exercise for maintaining your voice is singing! Join a choir or sing at home or join a PD singing group some of which are beginning to pop up around the country like the “Spokane Tremble Clefs.”
But don’t strain your vocal cords; gently reach for both high and low notes while singing the lyrics as clear as you can. I guarantee that not only will your voice improve but your spirit will soar.
***One interesting scenario***
My daughter had a wonderful end of year music program in which I was so very proud to see her blossom. She put many hours of preparation at home singing. She was so excited that on one occasion she asked me to join in on the more popular songs. As we started to sing I quickly experienced spasmodic dysphonia. Although this was pretty funny to my daughter, we continued to sing. Then I switched to singing in Spanish since they were also popular in my native tongue what I discovered was something fascinating. I could sing perfectly well in Spanish (with a beautiful voice); yet I could no longer hold a tune in English. I knew that since my diagnosis with PD my voice had altered. Never had I noticed that it was only in my second language.
As a neurologist, I had witnessed many times bilingual patients suffering strokes in the areas of speech losing only their second language but never notice same type of phenomena occurring in my PD patients. There is something to be said for learning more than one language and brain’s ability to compensate for loss. So keep on singing and learning …if you already speak other languages give your PD voice a rest by switching languages or better yet learn a new one!
Johnson, Marjorie L. National Parkinson’s Foundation- “Parkinson’s Disease Speech and Swallowing.”